Blue Lake overdose deaths caused by ‘mixed drug intoxication,’ coroner rules | AspenTimes.com

Blue Lake overdose deaths caused by ‘mixed drug intoxication,’ coroner rules

An Eagle County deputy sheriff was stationed outside a home at 108 Ermine Ln. in Blue Lake subdivision Friday morning where two people were found dead.

 

The cause of death of two men who were found in a Blue Lake residence March 24 was "mixed drug intoxication" and the manner was accidental, Eagle County Coroner Kara Bettis determined Thursday.

Bettis said toxicology tests found carfentanil, cocaine, benzodiazepine and "a little alcohol" in the bloodstreams of both victims, Michael Martinez, 26, and Camillo Sanchez, 30.

Benzodiazepine, or benzos, is a class of drug that is used to treat anxiety. Like carfentanil, it slows the respiratory and heart rate.

Police found pills at or near the scene in El Jebel, at least one of which contained heroin laced with carfentanil, a powerful elephant tranquilizer, according to a lab test by the Colorado Bureau of Investigation. However, Bettis said there was no heroin in the systems of the two men.

It was beyond the scope of her investigation to try to determine what the carfentanil was mixed with, she said. She referred questions on the specific forms of drugs found at the site to the Eagle County Sheriff's Office. A department spokeswoman didn't return messages Thursday from The Aspen Times.

Recommended Stories For You

Bettis said it was impossible to say the carfentanil was solely responsible for the deaths, thus the finding of mixed drug intoxication. However, carfentanil is known to be highly toxic. A slight whiff or even dust on fingers can immediately slow respiration and heart rate until it stops, Eagle County Sheriff James Van Beek said in a recent guest editorial in The Aspen Times. An amount smaller than a grain of salt can be fatal, according to Van Beek.

"It can kill a person within minutes," he wrote.

Bettis said the immediacy of death for Martinez and Sanchez is unknown because it wasn't witnessed.

A third man in the home was unresponsive but revived by Basalt paramedics who used multiple doses of Narcan, a medicine that blocks the effects of opioids and reverses an overdose temporarily. He was taken to Valley View Hospital in Glenwood Springs and reportedly now recovering in Florida.

A roommate of the three men called 911 at about 5:45 a.m. on March 24 to report finding the men. The roommate left the house that morning at 5:15 to catch a bus to Rifle, but discovered there wasn't a bus scheduled for about another hour. The roommate asked that his name not be used during an interview with The Aspen Times shortly after the deaths. He said returned home and found the two men deceased in different parts of the house. The man who survived was on the couch.

The roommate said there wasn't any exceptional partying going on the night before. The men were watching a movie but he retired to his room between 8:30 and 9 p.m. He said he remembered hearing yelling and hollering from the other guys while they were watching the movie shortly after 9 p.m. He considered going out and asking them to be quiet since he had to get up so early, but was able to get to sleep.

The roommate said he was unaware of any heavy drug use by the deceased men. He was only aware of alcohol and marijuana use around the house.

"Just because we live together doesn't mean we know everything about each other," he said.

scondon@aspentimes.com

Go back to article